Tornadoes · United States · Georgia · 2017

EF1 tornado, Oberry to Mora, Georgia, January 22, 2017

From Oberry to Mora, this EF1 tornado ran 3.1 miles across Atkinson County on January 22, 2017, touching down at 4:47 PM EST and reaching 1,200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
January 22, 2017
Touchdown
4:47 PM EST (21:47 UTC)
Lifted
4:54 PM EST (21:54 UTC)
On the ground
7 minutes
Path length
3.1 miles (5.0 km)
Path width
1,200 yards (1097 m)
Deaths
0
Injuries
0
County
Atkinson County
Touchdown point
31.402, -83.028
Lift-off point
31.429, -82.986
Record number
1701221547-01

The damage survey

14 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the pre-dawn and early morning hours across SE GA, then another squall line of discrete supercells and leading supercells across both SE GA and NE FL in the afternoon and evening. Three tornado touchdowns were confirmed in SE GA during this time period with 1 fatality in Columbia county Florida due to a tree falling on a mobile home. This was a very unusual strong storm system that brought all modes of severe weather to the Jacksonville Forecast area.

The tornado started in extreme northern Atkinson County and continued to track NE at 50 mph crossing over into Coffee County and lifting near the Mora Highway where the most damage occurred. The tornado tracked NE for about 1.6 miles in Atkinson County where it produced EF1 damage along Ice Plant Road to trees. As Ice Plant Road merged into Talmadge McKinnon Road in Atkinson county, there were a couple of outbuildings that were demolished and debris blown into a pine stand which was also heavily damaged. A residence at this intersection had extensive tree damage, including one pine tree that impaled a vehicle. Numerous agricultural structures including silos and elevated irrigation systems where lofted and carried across pastures along Talmadge McKinnon Road northward toward the Coffee County Line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:47 UTC and running to 23:08 UTC.

Issued (UTC)ExpiredProductOffice
08:21 UTC17:47 UTCTornado WatchJAX
09:00 UTC09:45 UTCTornado WarningJAX
09:37 UTC10:15 UTCTornado WarningJAX
11:43 UTC12:30 UTCSevere Thunderstorm WarningJAX
12:12 UTC12:47 UTCTornado WarningJAX
13:36 UTC00:00 UTCFlash Flood WatchJAX
15:43 UTC16:15 UTCSevere Thunderstorm WarningJAX
17:00 UTC23:00 UTCWind AdvisoryJAX
17:47 UTC23:08 UTCTornado WatchJAX
21:33 UTC22:15 UTCSevere Thunderstorm WarningJAX
22:13 UTC22:34 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Jan 22, 3:14 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 22, 3:14 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EST Sun Jan 22 2017

...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8
PM THIS EVENING...

.NEAR TERM /Through Tonight/...

Frontal boundary was moving back northward across southeast
Georgia this afternoon. A broken line of storms was moving across
northeast Florida and coastal southeast Georgia, and isolated
severe storms are possible along it.

An area of low pressure will rapidly deepen across Alabama and
northern Georgia late this afternoon into the evening, and a cold
front will continue to surge eastward. This is the main threat for
late this afternoon into the early evening. This squall line was
moving quickly eastward across the northeastern Gulf
northward...extending from a line from just west of Tallahassee,
FL to just west of Albany, GA. This line will move into the
western portion of our region between 4 and 5 pm...reach I-75 to
Waycross by 6 PM...and then Highway 301 to I-95 and the coast of
southeast Georgia by 7 PM...then the line should exit the region
before 9 PM. This is a Particularly Dangerous Situation, with
strong long-track tornadoes, hail up to lime size, and damaging
winds up to 85 mph possible.

Isolated to scattered showers are forecast to wrap around the area
of low pressure overnight tonight. Cooler temperatures are
forecast, with lows in the 50s.

.SHORT TERM /Monday and Tuesday/...

Monday: Large area of low pressure will move across the southeast
on Monday, and breezy conditions are expected. Westerly winds will
increase to 15-25 mph with gusts up to 30-35 mph. A Wind Advisory
could be required for portions of the region on Monday. Highs will
be in the 60s to near 70.

Tuesday: Area of low pressure will move to off the coast of the
mid Atlantic states on Tuesday, and weak high pressure will build
over the region in the afternoon. Mostly sunny skies will prevail
with highs in the mid 60s to near 70 degrees.

.LONG TERM /Wednesday through Saturday/...

An upper trough and surface low will push across the upper Great
Lakes on Wednesday, and a surface cold front will move into the
the southeast. High pressure will shift east to the Bahamas, with
southwesterly flow expected to prevail. Temperatures will warm
back into the 70s. The frontal boundary will move through the
region late Wednesday night and through the day on Thursday,
bringing a chance for showers. Northwesterly winds will then
prevail behind the front, with cooler conditions prevailing into
next weekend.

&&

.AVIATION...
Rounds of strong to severe storms will move through the TAF sites
this afternoon. The first one was moving through at 19-20Z, with
isolated severe storms. The main threat will be from 22-02Z with
wind gusts up to 85 mph, large hail up to lime size, and strong
long track tornadoes. The winds will be variable across Duval
County TAF sites for the next few hours due to a boundary over
the County. Southwesterly winds around 10 knots will prevail at
KSSI in the cold pool

&&

.MARINE...
A Gale Warning is in effect through Monday night for the offshore
Atlantic waters beyond 20nm offshore. Winds will increase to 30-35
knots with gusts up to 40 knots across the offshore waters, with
seas building to 7-11 feet. Nearshore: A Small Craft Advisory is
in effect through Monday night for winds of 20-25 knots.
Occasional gusts to gale force are possible.

A squall line with move through the waters late this afternoon
into the evening, with severe storms and waterspouts possible.
Strong winds will continue through Monday night before subsiding.

Rip Currents: Moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  65  44  66 /  30  20   0   0
SSI  57  66  47  64 /  60  20   0   0
JAX  57  66  45  67 /  50  10   0   0
SGJ  59  68  45  68 /  80  10   0   0
GNV  56  67  43  68 /  40  10   0   0
OCF  58  69  45  70 /  70  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 PM EST this evening for Hamilton.

     Wind Advisory until 6 PM EST this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Flash Flood Watch until 7 PM EST this evening for Appling-
     Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Wind Advisory until 6 PM EST this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Gale Warning until 4 AM EST Tuesday for Waters from Altamaha
     Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
     from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

     Small Craft Advisory until 4 AM EST Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Kennedy/Nelson/Guillet
Hazardous weather outlook, Jan 22, 2:24 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EST SUN JAN 22 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-231930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
224 PM EST SUN JAN 22 2017

...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM...

...HIGH RISK OF SEVERE WEATHER TODAY...

...FLASH FLOOD WATCH IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8
PM THIS EVENING FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
LARGE HAIL UP TO LIME SIZE...DAMAGING WINDS UP TO 85 MPH...AND
STRONG LONG- LIVED TORNADOES ARE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. RAINFALL
AMOUNTS UP TO 8 INCHES HAVE ALREADY OCCURRED ACROSS PORTIONS OF
SOUTHEAST GEORGIA. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS
POSSIBLE. 1 TO 3 INCHES OF RAIN IS POSSIBLE ACROSS NORTHEAST
FLORIDA.

WIND ADVISORY IN EFFECT THIS AFTERNOON DUE TO SOUTHWEST WINDS
20 TO 30 MPH WITH GUSTS TO 40 MPH. WINDS WILL BE STRONGER IN
THUNDERSTORMS.

A GALE WARNING IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH
MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

GALE WARNING FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT
ADVISORY FOR THE NEAR SHORE WATERS WILL BE IN EFFECT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 22, 3:38 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
338 PM EST SUN JAN 22 2017

FLZ032-033-037-038-040-222145-
Flagler FL-Marion FL-Clay FL-St. Johns FL-Putnam FL-
338 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...PUTNAM...EASTERN
MARION...FLAGLER AND SOUTHEASTERN CLAY COUNTIES UNTIL 445 PM EST...

At 338 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Picolata to near Lake George to 7 miles
southwest of Lake Weir. Movement was east at 75 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Green Cove Springs, Flagler
Beach, Bunnell, Crescent City, Pomona Park, Hastings and Andalusia.

A tornado watch remains in effect until 800 PM EST for northern and
northeastern Florida.

LAT...LON 2943 8110 2941 8115 2927 8115 2926 8141
      2940 8142 2932 8168 2928 8164 2897 8166
      2896 8226 2955 8186 2996 8182 3011 8154
      3011 8144 3016 8144 3021 8133 2952 8110
TIME...MOT...LOC 2038Z 269DEG 64KT 2993 8160 2935 8158 2897 8209

ENYEDI
Local storm report, Jan 22, 3:46 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 N OCALA               29.22N 82.12W
01/22/2017                   MARION             FL   TRAINED SPOTTER

            SPOTTER NETWORK REPORTED TREES DOWN NEAR OLD JACKSONVILLE
            ROAD IN OCALA.

&&

PPETERS
Local storm report, Jan 22, 3:51 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     KEYSTONE HEIGHTS        29.78N 82.03W
01/22/2017  M44 MPH          CLAY               FL   AWOS

            WIND GUST TO 44 MPH MEASURED AT THE KEYSTONE HEIGHTS
            AIRPORT.

&&

AENYEDI
Special weather statement, Jan 22, 4:04 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
404 PM EST SUN JAN 22 2017

FLZ020-GAZ132>134-149-150-162-163-222145-
Hamilton FL-Clinch GA-Jeff Davis GA-Bacon GA-Atkinson GA-Echols GA-
Ware GA-Coffee GA-
404 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...ECHOLS...NORTHWESTERN
BACON...JEFF DAVIS...CLINCH...NORTHWESTERN WARE...COFFEE AND ATKINSON
COUNTIES UNTIL 445 PM EST...

...STRONG TO SEVERE THUNDERSTORMS ARE ALSO APPROACHING THESE COUNTIES
FROM THE WEST...

At 401 PM EST, Doppler radar was tracking showers and a few
thunderstorms 10 miles northeast of Jasper, moving north at 50 mph
causing gusty winds to 45 mph. In addition...strong to severe
storms are approaching from the west and will arrive in the
indicated counties between 445 pm and 630 pm. Stay tuned for further
statements and warnings.

Locations impacted include...
Douglas, Jasper, Hazlehurst, Homerville, Pearson, Willacoochee,
Broxton, Jennings, Ambrose and Argyle.

LAT...LON 3063 8314 3080 8313 3087 8297 3118 8297
      3119 8305 3128 8303 3140 8314 3147 8314
      3166 8300 3179 8299 3178 8287 3186 8279
      3191 8255 3066 8258 3059 8263 3056 8273
      3049 8270 3038 8278 3044 8322 3063 8327
TIME...MOT...LOC 2101Z 200DEG 42KT 3061 8287

SHASHY
Special weather statement, Jan 22, 4:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EST SUN JAN 22 2017

GAZ136-150>152-222215-
Wayne GA-Brantley GA-Pierce GA-Ware GA-
443 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARE...SOUTHWESTERN
WAYNE...CENTRAL PIERCE AND WESTERN BRANTLEY COUNTIES UNTIL 515 PM
EST...

At 443 PM EST, Doppler radar was tracking a strong thunderstorm over
Braganza, or near Waycross, moving northeast at 70 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jesup, Blackshear, Patterson, Gardi, Screven, Offerman, Braganza,
Fort Mudge, Broadhurst and Hortense.

A tornado watch remains in effect until 800 PM EST for southeastern
Georgia.

LAT...LON 3154 8178 3101 8219 3101 8228 3107 8239
      3148 8218 3147 8215 3147 8213 3156 8214
      3167 8208
TIME...MOT...LOC 2143Z 209DEG 59KT 3118 8226

SHASHY
Special weather statement, Jan 22, 4:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EST SUN JAN 22 2017

FLZ020>022-222230-
Columbia FL-Hamilton FL-Suwannee FL-
443 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLUMBIA...SUWANNEE AND
HAMILTON COUNTIES UNTIL 530 PM EST...

At 443 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near I-75 At Exit 16 to near Dowling Park to 19
miles west of Steinhatchee. Movement was northeast at 60 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Ichetucknee
Spring, Suwannee Springs, Suwannee River State Park, Columbia and
Wellborn.

A tornado watch remains in effect until 800 PM EST for northern
Florida...and southeastern Georgia.

LAT...LON 3059 8256 2999 8258 2991 8277 2993 8281
      2988 8289 2990 8290 2989 8292 2995 8293
      2996 8295 2999 8296 3008 8307 3011 8312
      3009 8319 3012 8323 3026 8325 3039 8317
      3041 8318 3042 8322 3059 8326 3063 8329
TIME...MOT...LOC 2143Z 220DEG 63KT 3076 8331 3029 8321 2961 8370

ENYEDI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

9.8 hours before the tornado, 161 km from the path. January 22, 2017.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 765 joules per kilogram, CIN -40, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 376 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
214 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.3
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

2.2 hours after it, 161 km from the path. January 23, 2017.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1692 joules per kilogram, CIN -7, lifted condensation level 785 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 527 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
1722 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
59 kt
0-1 km storm-relative helicity
527 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
7.1
Supercell composite
23.4
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Douglas_muni_arpt (DQH), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC64.462.6110° 7 kt995.6
20:15 UTC64.462.6120° 6 kt995.3
20:35 UTC64.462.6130° 6 kt994.2
20:55 UTC64.462.6130° 11 kt17993.2
21:15 UTC64.462.6140° 7 kt992.9+TSRA
21:35 UTC64.462.680° 6 kt15990.9+TSRA
21:55 UTC64.462.6190° 16 kt24992.9+TSRA
22:15 UTC6864.4220° 8 kt993.6-TSRA
22:35 UTC69.864.4210° 11 kt16992.9
22:55 UTC69.864.4210° 8 kt992.6
23:15 UTC6864.4200° 9 kt992.2VCTS
23:35 UTC6862.6210° 10 kt992.2

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:20 UTCTSTM WND DMGAdelCook, GATHE COLQUITT ELECTRIC MEMBERSHIP CORPORATION REPORTED NUMEROUS POWER POLES AND LINES DOWN THROUGH PORTIONS OF BERRIEN...BROOKS...COLQUITT...COOK...AND LOWNDES COUNTIES.
21:45 UTCTSTM WND DMG3 E DouglasCoffee, GAMULTIPLE TREES DOWN ON HIGHWAY 32 IN COFFEE COUNTY.
21:45 UTCTSTM WND DMG5 S DouglasCoffee, GAEMERGENCY MANAGER REPORTED SINGLE WIDE MOBILE HOME DAMAGED SOUTH OF DOUGLAS.
21:45 UTCTSTM WND DMG5 Sw DouglasCoffee, GAEMERGENCY MANAGER REPORTED MULTIPLE TREES DOWN SOUTHWEST OF DOUGLAS.THE TIME GIVEN WAS BASED ON RADAR.
22:00 UTCTSTM WND DMG6 Nne WillacoocheeCoffee, GASINGLE WIDE TRAILER HOME FLIPPED OVER, 2 CHICKEN HOUSES DESTROYED, 1 CHICKEN HOUSE DAMAGED, TREES DOWN, AND IRRIGATION PIVOT TURNED UPSIDE DOWN NEAR HEBRON CHURCHILL ROAD AND MORA ROAD
22:15 UTCTSTM WND GST 54HomervilleClinch, GA54 MPH WIND REPORTED BY AUTOMATED INSTRUMENTATION
22:21 UTCTSTM WND DMG3 E DouglasCoffee, GAMULTIPLE TREES DOWN ON HIGHWAY 32 IN COFFEE COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of January 22, 2017

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 222:56 AM ESTEF2Thomas, GA18.77003$270,000
January 223:29 AM ESTEF3Brooks, GA24.77001145$2.5 million
January 224:25 AM ESTEF1Liberty, GA0.6250
January 224:47 AM ESTEF1Coffee, GA3.11,200
January 225:52 AM ESTEF1Appling, GA11.11,900
January 227:00 AM ESTEF1Lowndes, GA4.8400$250,000
January 2212:36 PM CSTEF0Tuscaloosa, AL0.3200
January 221:02 PM CSTEF1Henry, AL5.5100$100,000
January 221:06 PM CSTEF1Bullock, AL2.0320
January 222:38 PM ESTEF2Clay, GA12.04001$650,000
January 221:46 PM CSTEF0Lee, AL4.8200
January 222:50 PM ESTEF1Franklin, FL2.4350
January 222:00 PM CSTEF1Lee, AL3.1540
January 223:15 PM ESTEF3Dougherty, GA70.42,200588$310 million
January 223:52 PM ESTEF1Crisp, GA6.9300$20,000
January 224:00 PM ESTEF1Crisp, GA0.3900$10,000
January 224:15 PM ESTEF1Bleckley, GA2.2100$20,000
January 224:22 PM ESTEF0Bleckley, GA0.650$10,000
January 226:26 PM ESTEF1Camden, GA16.6120
January 226:29 PM ESTEF1Camden, GA1.6120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.